Tennessee, 2018Damaging Winds in Tennessee, June 23, 2018
June 23, 2018 · NWS OHX · 6 events in 3 counties and zones
A line of showers and thunderstorms raced eastward across southern portion of Middle Tennessee during the morning hours on June 23. Several reports of wind damage were received across Wayne, Lawrence, and Giles Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms raced eastward across southern portion of Middle Tennessee during the morning hours on June 23. Several reports of wind damage were received across Wayne, Lawrence, and Giles Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 23, 9:09 AM CST, 28 minutes earlier.
Area forecast discussion, Jun 23, 9:09 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1009 AM CDT Sat Jun 23 2018
.UPDATE...
FOR MORNING DISCUSSION.
&&
.DISCUSSION...
Showers and thunderstorms are just off to the west of the TN
River, and will head into the southwest zones within the hour.
Storms have weakened slightly when they were back towards the MS
River, however with daytime heating, storms will be heading into a
more favorable environment as the day progresses. MUCAPE values
currently over 1000 J/kg look to increase to over 2000 J/kg this
afternoon, and with decent shear values around and above 30 knots,
some strong to severe storms will be possible. Main threat will be
damaging winds, but cant rule out some hail as a few models have
some steeper mid level lapse rates in the early afternoon.
Storms look to impact the mid state during most of the day, with
CAMs showing slightly more activity south of I-40, and possibly
more development north of I-40 during the afternoon. As the upper
shortwave progresses eastward today, convection should weaken
towards sunset associated with that trough, however an additional
trough will swing through overnight. This will bring additional
chances for showers and thunderstorms, and models are showing a
MCS move through the area during the overnight and early morning
hours. After today, mainly left the forecast as is and just
adjusted today's grids to match current obs trends and PoPs
leaning towards CAM consensus.
&&
.AVIATION...
12Z TAF DISCUSSION.
Active weather expected to continue this taf cycle...first
around midday and then again late tonight as an MCS is
expected to cross the region. Current conditions at CSV/MQY
will improve this morning but convection passing today and
tonight likely to degrade conditions for a time. Outside
of convection...VFR conditions are largely expected.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Barnwell
AVIATION........07
Hazardous weather outlook, Jun 23, 9:07 AM CST, 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
1007 AM CDT Sat Jun 23 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-241515-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1007 AM CDT Sat Jun 23 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
Scattered strong to severe storms are possible toward midday into
the early evening hours across Middle Tennessee, especially for
locations generally along and south of a Waverly to Franklin to
McMinnville line. Main concerns with any strong to severe
thunderstorms that do develop will be strong to damaging winds
and possibly some large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Some strong to a few severe thunderstorms may be possible
across Middle Tennessee Sunday and Monday as well. Initially,
main concerns with any strong to severe thunderstorms that do
develop will be strong to damaging straight line winds and
large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed by this afternoon and
possibly again on Sunday and Monday as well.
Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down
31
In the hours before
Special weather statement, Jun 23, 9:19 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
1019 AM CDT SAT JUN 23 2018
TNZ093-094-231600-
Lawrence TN-Wayne TN-
1019 AM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND LAWRENCE COUNTIES UNTIL
1100 AM CDT...
At 1018 AM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 15 miles east of Pickwick Landing State Park, moving
east at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lawrenceburg, Waynesboro, Loretto, Collinwood, Clifton, St. Joseph,
Ethridge, Henryville, Cypress Inn, Lutts, Leoma, Westpoint and Iron
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3501 8799 3529 8798 3530 8802 3535 8801
3539 8802 3539 8799 3541 8797 3543 8761
3540 8757 3540 8752 3541 8751 3543 8745
3543 8721 3530 8721 3529 8723 3528 8721
3517 8722 3515 8720 3512 8722 3500 8723
TIME...MOT...LOC 1518Z 264DEG 44KT 3510 8797
BarnwellThunderstorm Wind, Wayne
- When
- June 23, 9:37 AM CST
- Where
- Wayne County, 0.46 mi SE of Collinwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.176, -87.744
Several trees were blown down on 7th Avenue in Collinwood.
Thunderstorm Wind, Lawrence
- When
- June 23, 9:47 AM CST
- Where
- Lawrence County, Iron City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.020, -87.580
Trees were blown down in Iron City.
Thunderstorm Wind, Lawrence
- When
- June 23, 9:49 AM CST
- Where
- Lawrence County, St Joseph
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.050, -87.500
Trees and power lines were blown down in St. Joseph.
Thunderstorm Wind, Lawrence
- When
- June 23, 9:53 AM CST
- Where
- Lawrence County, 0.6 mi NNW of South Fairview
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.058, -87.474
An NWS storm survey found several trees and power lines snapped or uprooted around a mobile home park along Highway 43 just southwest of Countryside Drive. One tree fell across and blocked the entrance to the mobile home park from the highway. Winds were estimated up to 70 mph.
Thunderstorm Wind, Lawrence
- When
- June 23, 9:54 AM CST to 10:00 AM CST
- Where
- Lawrence County, 1 mi E of South Fairview to 1.88 mi WSW of Center Pt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.052, -87.453
An NWS storm survey and Lawrence County Emergency Management reports indicated power lines were blown down and scattered trees were snapped or uprooted from south of Loretto to east and northeast of Loretto. Roads with trees blown down included Beartown Road, Bishop Chapel Road, Ramah Road, and Union Hill Road. A person was reportedly trapped in their home due to downed trees on Old Johnson Lake Road. Winds were estimated from 60 to 70 mph.
Thunderstorm Wind, Giles
- When
- June 23, 10:11 AM CST
- Where
- Giles County, Minor Hill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -87.150
Several large trees were blown down in the Minor Hill area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wyoming, June 23, 20181 death · 2 injured · 1 event
- Hail and Damaging Winds in Oklahoma, June 23 to 24, 2018$165,000 · 2 in hail · 26 events
- Wildfire in California, June 23 to 26, 20183 injured · $100,000 · 1 event
- Hail in Nebraska, June 23, 2018$200,000 · 1.75 in hail · 1 event
- Damaging Winds in Georgia, June 23 to 24, 2018$64,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Alabama, June 23, 2018$4,000 · 1.25 in hail · 22 events
- Flash Flood and Damaging Winds in Tennessee, June 23 to 24, 201850 kt wind · 20 events
- Flash Flood and Hail in Kansas, June 23, 20182 in hail · 13 events
- Damaging Winds in Tennessee, June 23, 2018$14,000 · 56 kt wind · 5 events
- Wildfire in California, June 23 to 30, 20181 injured · 1 event
- Hail and Damaging Winds in Kansas, June 23 to 24, 20182.75 in hail · 8 events
- Hail in Nebraska, June 23, 20182.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769882, 769884, 769892, 769893, 769894, 769895.